Some drug therapies, particularly chemotherapy, can cause hair loss, but many do not. Check with your doctor to understand if hair loss is a potential side effect of your treatment regimen.
Hair loss is almost always temporary, and your hair can start to grow back 4 to 6 weeks after chemotherapy is complete. In rare cases, specific medications have caused permanent hair loss.
After you have confirmed potential side effects with your provider, to manage temporary hair loss, we recommend:
- Cut or shave your hair as you begin chemotherapy. It can be distressing to see your hair fall out.
- As you lose your hair, you may develop scalp irritation and sensitivity because of inflamed hair follicles. Usually, the condition is mild, and we recommend tea tree oil to relieve it. If the irritation and sensitivity get worse, we can prescribe an ointment to help relieve it.
- We can give you a prescription for a wig, so that your health insurance covers its cost. You may be eligible for 1 or 2 wigs, depending on your health insurance coverage. In addition, you can get a free wig at the Stanford wig exchange. Call 650-725-9456 for more information.
- A product that may reduce hair loss is a cold cap, a coolant-filled hat worn during chemotherapy treatments. The idea is that the cold restricts blood vessels in the scalp, which can reduce the amount of chemotherapy that reaches hair follicles. It is not typically covered by insurance. If you are interested, ask your care team for more information.